Risk of Toxicity After Initiating Immune Checkpoint Inhibitor Treatment in Patients With Rheumatoid Arthritis

Elizaveta Efuni, MD; Samuel Cytryn, MD; Patrick Boland, MD; Timothy B. Niewold, MD; Anna Pavlick, DO; Jeffrey Weber, MD, PhD; Sabina Sandigursky, MD

Disclosures

J Clin Rheumatol. 2021;27(7):267-271. 

In This Article

Discussion

In our cohort, a large number of RA patients (73%) experienced either a flare, irAE, or both, which is consistent with reports of adverse events in patients with RA who received ICIs.[20,23,24] Approximately 55% of RA patients experienced RA disease flare, and one-third of the patients had an irAE (not including RA flare) after initiation of ICI, with 9% accounting for grade 3/4 irAEs also consistent with current literature on RA patients.[20,24] In clinical trials, patients without preexisting AID experienced an adverse event of any grade at a rate of 60% to 90% and grade 3 to 4 irAEs at a rate of 14% to 34% with higher severity reported in ipilimumab-treated patients.[25] It is worth noting that in our cohort a few patients had their RA immunosuppressive regimen de-escalated prior to ICI, which could lead to exacerbation of RA symptoms independent of immune activation of ICI therapy.

Also consistent with previously published reports, the majority (83%) of RA flares were treated using corticosteroids, with 80% responding well to treatment.[20,24] In our cohort, only 32% of patients required temporary discontinuation of ICI therapy, and only 14% required permanent discontinuation of ICI therapy for either RA flare or irAE, which is lower than the reported rates of permanent ICI discontinuation in RA patients (20%–35%).[3,20,25] One potential explanation is that as oncologists become increasingly experienced in the management of irAEs, many choose to continue ICI after an irAE to provide survival benefit in patients suffering from life-threatening malignant conditions. It should be noted that patients were followed closely by treating physicians, and the majority used a slow steroid taper as their strategy for management of both flares and irAEs, with many patients continued on low-dose steroids or maintenance DMARDs.

Our study has a number of limitations. Because of the nature of our data collection, ICI toxicities may not have been thoroughly documented when compared with prospective and randomized controlled trials. Most patients had inactive RA disease at entry, which might be associated with a lower incidence of flares and irAEs when compared with patients with active symptoms. As such, our data are reported as frequency because incidence rate could not be calculated without clear exposure risk data for all patients. Admittedly, one of the challenging aspects of clinical practice is to differentiate worsening arthritis of underlying RA from development of a new irAE. Given inconsistent and limited involvement of rheumatologists in prior care of oncologic patients with AID, there are insufficient data about how treating physicians determined the etiology of arthritis. However, physicians' documentation provided impression of the cause whether due to AID flare or de novo irAE. In addition, several patients received systemic chemotherapy within 3 months prior to ICI treatment and developed toxicities such as colitis, dermatitis, and hepatitis soon after ICI. Given the lack of pathologic specimens in these cases, the possibility of delayed chemical toxicities in response to these earlier chemotherapies cannot be formally excluded, although the timing makes this possibility unlikely. These cases underscore the importance of a multidisciplinary approach to treat patients with malignancy and concomitant AIDs, involving rheumatologists, dermatologists, and other specialists in early discussions of ICI therapy in patients with autoimmunity. Furthermore, despite including the largest group of RA patients reported to date, our cohort was small, and our patients were predominantly treated with anti–PD-1 agents, both of which may limit generalizability of these findings.

In conclusion, our data suggest that patients with RA do not experience more frequent or severe irAEs when treated with ICIs than patients without AID. In addition, most irAEs and RA flares can be readily managed. Longitudinal studies are planned (NCT03816345, NCT03656627) to determine whether ICIs are safe and effective for patients with RA as agents when used for a Food and Drug Administration–approved malignancy indication as well as to ascertain clear incidence rates of de novo irAEs. Close collaboration between the oncologist and rheumatologist is advisable when considering ICIs in patients with rheumatic diseases.[25]

processing....